« A Few Words From Yesterday | Main | Communications of Various Kinds »

30 October 2009

TrackBack

TrackBack URL for this entry:
http://www.typepad.com/services/trackback/6a00d8345264a769e20120a68ef394970c

Listed below are links to weblogs that reference More than "Side Effects"?:

Comments

emma

The weight gain should be worrying. I know the meds are prescribed for a serious reason, but there is also a tendency for the medical field to see health care as less important for people with disabilities, especially for people with intellectual or developmental disabilities. Although I'm referring more to "Death by Indifference"
http://www.mencap.org.uk/document.asp?id=284
this attitute starts with much more mundane stuff - dental hygeine is a good example of something that is often neglected, but can have serious consequences.

Sounds like Charlie is really feeling quite sad at the moment, sad about changes in his life and people he misses. It's hard for all of us sometimes to move on with life, and leave behind people or places that we liked (or at least felt comfortable with). I so hope it's going to be a big change for the better.

Bonnie

Oh that just breaks my heart that he cried throughout his bike ride. So sad, but so interesting that it didn't stop his ride!

Casey has gained and gained and and I often wonder if people in the know think he is on such a medication as you mentioned. But, he's not... right now!

farmwifetwo

My eldest started Risperdal for the self-injuring, anxiety (severe claustrophobia) behaviours when he was 6. The Xmas of Gr 3 - (8yrs old) he chewed his shirt sleeves on all his shirts and panicked in the car just sitting at a stop light. The Dr increased it until we saw the Child Psych in Mar who removed it. Turns out it was rebounding - creating that which it was originally suppose to help.

The sugar withdrawl was interesting but otherwise there was no major issues - except school... but that was an entirely different problem I've since dealt with.

He lost considerable weight as well, he was never obese but he was stocky. He'll never be skinny - genetically impossible in these families :) - but he's back to "normal" shape and size.

Little boy went on Risperdal in July. .25/2x's daily. We attempted adderall first but it made the inattention, vocal and physical stim go out of control. He'd simply stand and flick his fingers in front of his eyes... something he'd never done before.

The Risperdal has allowed for a definate change in attention, speech, learning, and allowed him more control over the stim.

As this is what our goals were, we are not going to increase the meds.

I don't know what optimum weight is for him. As a child that grew 4" (7yrs old) last winter he was skinny. He's put on weight but has not increased his food intake, but he's also not growing as fast at the moment. He's stockier, but not fat... before he was very skinny.

The Child Psych says a child should be removed from the drugs on an annual basis for a minimum of 2 weeks to see if they are still working. Preferably 4. We'll do so next summer. Maybe he'll have grown enough, rewired his brain enough, that he won't need them anymore.

Judy T

The weight gain from some of these meds can be such a serious problem, and is so often minimized. My daughter was on one of them, gained significant weight, and it triggered an eating disorder! Happily, she is over that, but it took a long time and it was very scary. I cannot view "weight gain" as a mere "side effect."

Moi

I feel so bad that he was sad - but went on the bike ride anyway? What strength these kids have...

Mine is on Strattera, and we have not had a weight gain problem - not due to the medicine, anyway.

Once in a while he will go through an eating phase....which Is a teen thing....and if he's not being active, the pounds pile on. Then he loses them later through activity, growth spurt, whatever.

Keep Charlie on the bike. It can't do anything but help.

Elise

Medications are both a blessing and a curse. They are a blessing because it enables our chidlren to access that part of them that is hidden behind their disability. It is a curse not just because of the possible side effects but because it takes trial and error just to see which ones work properly. We have gone through many cocktail mixes and have finally settled on the ones that really help, but there were times that the boys went through tough times due to their meds. (Some had the opposite effect of their purpose and increased the anxiety instead of decreasing it)Unfortunatley until they can figure out what works with just a blood test this remains the only way to help them.

I am sorry that Charlie is having such a hard time. It is difficult for these children to adjust to change and sometimes the growing up part is so hard. Even my aspie 16 year old is going through this (he admitted it to his therapist yesterday) and he can at least verbalize everything he is feeling. I hope Charlie adjusts sooner rather than later and that he finds new people that care for him just like those from his past. I hope everything that the family is going through right now works out for Charlie's benefit and he ends up at a school that revels in Charlie's uniqueness and gifts.

autismvox

@Emma, you wrote that there's "a tendency for the medical field to see health care as less important for people with disabilities"---I think that is a really key, and very often unexpressed, notion, as if being being obese, developing diabetes, and all the attendant effects of these on one's daily activities and functioning are "ok" in comparison to other things.

A friend who's a speech therapist (used to be a therapist and aide for Charlie) told me about how she spent a summer working at an autism center. There was a boy there, she told me, who had gotten very, very heavy, large due to medication; no one, she told me, wanted to work with him, except for her. She had worked with him when he was much younger and, while he was always on the heavier side (she told me), she still remembered him as that much younger boy; still saw that younger boy in the much larger person he had become. I hope someone besides Jim and me can remember Charlie as he was when he was younger, and know that he's still very much the same person as when he was a smaller boy.

Club 166

We started Buddy Boy on Abilify once, and in two days he had classic tardive dyskinesia (lip smacking, mouth movements). The psychiatrist swore it couldn't happen that quickly. Well, it did. Stopped it immediately.

Fortunately, Any increase in appetite caused by Risperdal (which Buddy Boy is occasionally on for short periods) is more than offset by decreased appetite from his ADHD med.

Joe

Harold L Doherty

The decision to use medications, or not, is a difficult one faced by parents of children with autism disorders. I take very few medications personally and was not inclined to give them to our son. Our pediatrician recommended AGAINST meds for our son Conor, who has Autistic Disorders, with profound developmental delays, for as long as we could.

Conor is now 13, six feet tall, lean and lanky, and we still do not give him meds. We do use ABA principles at home and he receives ABA instruction at school. Structure and predictability, to the fullest extent possible, have been important in reducing anxiety. He has prospered at middle school and we are now preparing him for transition to high school environment.

We hope to continue to forgo medication for Conor although we recognize that once we are infirm or deceased that his caregivers may not feel the same way. In the meantime he has had 13 medication free, happy, years.

Each child is different is more than a cliche, especially with respect to decisions concerning medication of autistic children. I am not suggesting that any one else should follow our example. I am only providing it as an option for their consideration with their professional advisors.

Bonnie Sayers (autismfamily)

So how do you like the abilify? Was Geodon mentioned as an option?

When we first started meds in 2003 or 2004 Abilify was mentioned, but after some exploring turns out only available in a tablet so we went with Geodon as I could break open the capsules.

Bonnie Sayers (autismfamily)

Wow - that link on autism vox (blisstree) about Risperdal - that site has changed - it has a heading for sex positions & two articles listed at the header tell you in more detail - strange to see when reading on autism.

autismvox

@Bonnie,

Some of those changes were in the work when I left b5media and writing Autism Vox!

Geodon was not mentioned for Charlie. Charlie has been on Abilify for a year now and it seems to be helping, a lot. It comes in a tablet which is very small (Charlie swallows pills) (without water usually). Apparently Abilify can cause weight gain like Risperdal but that hasn't happened so far for Charlie. He really looks different from what he did in photos from a year ago.

Verify your Comment

Previewing your Comment

This is only a preview. Your comment has not yet been posted.

Working...
Your comment could not be posted. Error type:
Your comment has been posted. Post another comment

The letters and numbers you entered did not match the image. Please try again.

As a final step before posting your comment, enter the letters and numbers you see in the image below. This prevents automated programs from posting comments.

Having trouble reading this image? View an alternate.

Working...

Post a comment

by Kristina Chew …………………………

Kristina Chew

Essays, Articles, Chapters

Translation

my flickr

  • www.flickr.com
    autismvox's items Go to autismvox's photostream

Elsewhere

  • mumsnet
  • Wikio - Top Blogs - Autism
  • Care2 Blogger
  • I'm Speaking at BlogHer '12
  • Babble 2011 Top 25 Autism Spectrum Blogs

Become a Fan

Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported